Texas, 2018

High Wind in Texas, March 18 to 19, 2018

March 18 to 19, 2018 · NWS LUB · 16 events in 12 counties and zones

A classic West Texas wind storm occurred on the afternoon of the 18th and lasted into the early morning hours of the 19th. A very tight but potent upper level short wave moved out of the Great Basin into the four corners and then into northern New Mexico on the 18th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A classic West Texas wind storm occurred on the afternoon of the 18th and lasted into the early morning hours of the 19th. A very tight but potent upper level short wave moved out of the Great Basin into the four corners and then into northern New Mexico on the 18th. This allowed extremely a strong belt of mid level winds to spread across the South Plains and southern Texas Panhandle. High winds were mostly observed in the western South Plains from about 1600 CST to 2000 CST. A secondary wind maximum developed across the central South Plains into the western Rolling Plains from about 2200 CST on the 18th to 0200 CST on the 19th. Wildfire activity was exacerbated by the lack of significant rainfall in several months. Several wildfires were reported throughout the day and evening hours but none destroyed any structures or grew to more than a few hundred acres before being contained.

High wind gusts below were observed by Texas Tech University West Texas mesonet sites:

69 mph at Earth (Lamb County), 61 mph at Aiken (Hale County), 61 mph at Spur (Dickens County), 60 mph at Olton (Lamb County) and Roaring Springs (Motley County), 59 mph at Slaton (Lubbock County), Abernathy (Hale County), Lubbock International Airport ASOS (Lubbock County), and Guthrie (King County), 58 mph at Friona (Parmer County), Hart (Castro County), Anton (Hockley County), Happy (Swisher County), Tulia (Swisher County), Vigo Park (Swisher County), Morton (Cochran County), and Ralls (Crosby County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 18, 2:05 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 18, 2:05 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
305 PM CDT Sun Mar 18 2018

.DISCUSSION...
Rainfall that pushed through the region earlier this morning was
able to drop one hundredth to just over a tenth of an inch of rain.
While definitely welcoming site the rain will do little to help
mitigate fire weather danger. Dewpoints have already dropped into
the lower 20s to mid teens across eastern NM. These will push
eastward and continue to drop through the afternoon. Winds will
follow a similar path with wind speeds reaching advisory level by
mid afternoon across the TX/NM state line. We have decided to delay
the high wind warning across our western 2 columns of counties until
22z due to the delayed onset of windy conditions thanks to this
morning's rainfall. Currently the highest wind speeds are expected
to be across the western TX Panhandle in correlation with the
location of the H500 vort max. With windy conditions along with warm
and dry conditions fire weather danger will be in the extremely
critical category. Despite higher relative humidities later tonight
high fire weather danger will still be a concern as winds will
remain at least in the advisory criteria as the surface low
continues passing just to our northeast ahead of an approaching cold
front.

Just when you thought the wind may be over it will continue behind
the cold front tomorrow. Minimum RH values will be higher than what
is expected today and will help keep fire weather danger relatively
lower, but winds are still expected to be greater than 20 mph into
the early afternoon. By the late afternoon and early evening wind
speeds should drop to the 15-20 mph range as the surface low pushes
eastward to the MS Valley and surface high pressure takes over
across the South Plains region.

The weather should remain relatively quiet into late week as
northwesterly flow aloft followed by upper ridging will bring mostly
a warming trend. Some breezy conditions will be possible late
Thursday into Friday afternoon depending on the track of a surface
low formed along the lee trough. Forecasted winds will be kept along
the middle of the road for the time being given differences in the
GFS and ECMWF.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 AM CDT Monday for TXZ021>044.

Wind Advisory until 7 AM CDT Monday for TXZ023>026-029>032-
035>038-041>044.

High Wind Warning until 7 AM CDT Monday for TXZ021-022-027-028-
033-034-039-040.

Wind Advisory until 5 PM CDT this afternoon for TXZ021-022-027-
028-033-034-039-040.

&&

51
Hazardous weather outlook, Mar 18, 3:59 AM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
459 AM CDT Sun Mar 18 2018

TXZ021>044-191000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
459 AM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A critical to extremely critical fire danger and very windy
conditions are expected later today and tonight. A Red Flag
Warning is in affect area-wide this afternoon and tonight. A high
wind warning is in effect for western portions of the South Plains
and far southern Texas Panhandle. In this area, wind speeds of 35
to 45 mph and gusts to near 65 are expected. Elsewhere, a wind
advisory is in effect for wind speeds from 25 to 35 mph with
gusts to 55 mph. Areas of dust are expected and rapidly spreading
wildfires will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds and elevated to critical fire weather conditions are
expected on Monday. Elevated to critical fire weather is possible
again next Thursday through Saturday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Lamb

When
March 18, 4:35 PM CST
Where
Lamb forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 18, 5:45 PM CST
Where
Parmer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 18, 5:45 PM CST
Where
Lamb forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 18, 6:05 PM CST
Where
Castro forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 18, 6:40 PM CST
Where
Hockley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 18, 6:50 PM CST
Where
Hale forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 18, 7:35 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Motley

When
March 18, 7:50 PM CST
Where
Motley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 18, 10:05 PM CST to 10:24 PM CST
Where
Swisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 18, 11:40 PM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 18, 11:45 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Cochran

When
March 19, 12:05 AM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 19, 12:20 AM CST
Where
Crosby forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 19, 12:40 AM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Dickens

When
March 19, 1:15 AM CST to 1:25 AM CST
Where
Dickens forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, King

When
March 19, 1:35 AM CST
Where
King forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735127, 735128, 735129, 735130, 735131, 735132, 735133, 735134, 735136, 735137, 735138, 735143, 735146, 735147, 735149, 735150.